Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 16, 2004Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2004, 10:59 PM CDT for Lane County, Ness County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 10:59 PM CDT (03:59 UTC)
Expired
May 17, 2004, 12:00 AM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Lane County, KS, Ness County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS53 KDDC 170359
SVRDDC
KSC101-135-170500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANE COUNTY IN WEST CENTRAL KANSAS
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL MIDNIGHT CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ALAMOTA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EAST CENTRAL LANE COUNTY THROUGH 1120 PM
  BEELER AROUND 1130 PM
  NESS CITY AROUND 1140 PM CDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR LANE COUNTY 
AND IS EXPANDED TO INCLUDE NESS COUNTY.

LAT...LON 3856 10040 3839 10046 3827 10014 3826 9962
          3842 9970 3857 9989
$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:36 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, May 16, 3:36 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 16 2004

.DISCUSSION...

DAYS 1-2...

ISOLATED STORMS ARE DEVELOPING ALONG THE DRYLINE AS OF 245 PM.
SO 20-30 POPS WERE MAINTAINED THROUGH TONIGHT FOR THE WESTERN HALF OF
THE FCST AREA. SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS WILL
PUSH A FRONT INTO CENTRAL KS BY MONDAY AFTERNOON, AND INTO SW KS BY
EVENING. STORMS SHOULD DEVELOP ON THE FRONT AND THESE COULD BE SEVERE.
THE ETA HAS BEEN MIXING THE MOISTURE OUT TOO MUCH IN THE
WARM SECTOR LATELY, SO INSTABILITY MAY BE HIGHER THAN THIS MODEL
SUGGESTS. STORMS SHOULD HELP PUSH THIS FRONT FURTHER SOUTH THAN
THE ETA/GFS SUGGEST MONDAY NIGHT AND EARLY TUESDAY. WE FOLLOWED THE
UKMET WHICH SHOWS THE FRONT ALONG A LINE FROM AMA TO END TO CNU BY
00Z WED, WITH COOLER HIGHS IN THE 70S WEST AND LOWER 80S SOUTHEAST
TUESDAY. ELEVATED STORMS ARE POSSIBLE NORTH OF THE FRONT IN A STRONG
WARM ADVECTION PATTERN LATE TUESDAY AND TUESDAY NIGHT.

DAYS 3-7...

NOT MANY CHANGES TO THE GOING EXTENDED.  HARDEST DECISION IS HOW
FAST THE COLD FRONT TUESDAY WILL GET PUSHED BACK NORTH ON
WEDNESDAY.  WILL BANK ON THE ETA AND GFS SOLUTION OF SHOOTING THE
WARM FRONT NORTH-NORTHEAST THROUGH CENTRAL IN NORTH-CENTRAL KANSAS
BY 00Z WEDNESDAY.  THE UKMET TAKES THIS FRONT ORIGINALLY MUCH
FARTHER SOUTH THAN OTHER MODELS, BUT SEEMS TO BOUNCE BACK TOO SLOWLY
ON WEDNESDAY AND THURSDAY.  THE ETA80 HAS A NOSE OF 100F IN MEADE
COUNTY FOR WED, BUT PLAN ON LOW 90S FOR NOW...WHICH IS THE MAIN
CHANGE TO THE PREVIOUS EXTENDED FORECAST.  THE YO-YO ATMOSPHERE WILL
LIKELY SEND CLOUDS AND FRONT BACK ACROSS CWA TO THE SOUTH ON
THURSDAY, WITH SLIGHTLY COOLER MAX TEMPS DUE TO THE CLOUDS AND
RESULTANT LESS SUN.  THEN, WE SHOULD SEE A SLOW WARMING TREND SET IN
TOWARD THE WEEKEND.  THERE SHOULD BE PLENTY OF DAY TIME HEATING EACH
DAY, SEVERAL LEFT OVER BOUNDARIES, AND THUS AT LEAST A SLIGHT CHANCE
FOR LATE DAY THUNDERSTORMS THROUGH FRIDAY.  IF FRONT MEANDERS BACK
NORTH AND SOUTH THROUGH THE WEEKEND, POPS MAY HAVE TO BE ADDED THEN
AS WELL.  FOR NOW, WENT DRY OVER THE WEEKEND, THINKING MOST ACTIVITY
WILL BE NORTH AND EAST OF CWA.

&&
DDC 60 87 57 78 / 20 30 50 30
GCK 56 86 56 73 / 30 20 30 30
EHA 57 93 55 78 / 20 00 20 30
LBL 57 92 58 81 / 20 00 30 30
HYS 60 84 54 77 / 30 20 40 30
P28 64 87 62 84 / 00 00 50 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR ALL COUNTIES UNTIL 7PM SUNDAY.
&&

FINCH/TSB
Hazardous weather outlook, May 16, 10:55 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1055 AM CDT (955 AM MDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL HOWL AT 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS
AFTERNOON.  HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING
IN THESE STRONG WINDS.

ISOLATED THUNDERSTORMS COULD DEVELOP WEST OF A LAKIN TO HUGOTON
LINE AFTER 4 PM CDT, AND WEST OF A DIGHTON TO MEADE LINE AFTER 7 PM
CDT.  THE OVERALL CHANCE AT ANY ONE LOCATION FOR SEVERE STORMS
IS VERY LOW, BUT THERE STILL REMAINS A SLIGHT CHANCE FOR LARGE HAIL
AND WIND GUSTS TO 65 MPH WITH ONE OR TWO OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON.  THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT
AN ISOLATED SEVERE STORM COULD PROMPT A CALL TO GATHER INFORMATION.

TSB

In the hours before

Local storm report, May 16, 10:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

FINCH
Local storm report, May 16, 10:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

FINCH
Local storm report, May 16, 10:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   LAW ENFORCEMENT

&&

FINCH
Local storm report, May 16, 10:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             6 W LARNED              38.18N 99.21W
05/16/2004  1.00 INCH        PAWNEE             KS   LAW ENFORCEMENT

&&

FINCH
Local storm report, May 16, 10:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

FINCH
Special weather statement, May 16, 10:58 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT SUN MAY 16 2004

KSZ030-031-043>046-062>064-170415-
ELLIS-FINNEY-HODGEMAN-KEARNY-LANE-NESS-RUSH-SCOTT-TREGO-
1058 PM CDT SUN MAY 16 2004

...TORNADO WATCH NUMBER 207 EXPIRES AT 11 PM CDT...

THE THREAT OF TORNADOES HAS DIMINISHED. THERE IS STILL A
POSSIBILITY THAT SOME OF THE THUNDERSTORMS MOVING ACROSS THE
AREA WILL PRODUCE HAIL, BUT THE STORMS WILL CONTINUE TO
BECOME LESS INTENSE THROUGH THE REST OF THE EVENING.

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:10 PM CDTTornado WarningDDCLane50 min
May 16, 7:45 PM CDTSevere Thunderstorm WarningDDCScott75 min
May 16, 7:56 PM CDTTornado WarningDDCNess49 min
May 16, 8:01 PM CDTSevere Thunderstorm WarningDDCLane74 min
May 16, 8:30 PM CDTTornado WarningDDCScott45 min
May 16, 9:17 PM CDTSevere Thunderstorm WarningDDCLane, Scott43 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDDCNess64 min
May 16, 9:46 PM CDTTornado WarningDDCHodgeman, Ness44 min
May 16, 10:54 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford66 min
May 16, 11:59 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford61 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningDDCFinney, Lane37 min
May 17, 6:33 PM CDTSevere Thunderstorm WarningDDCNess42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.